These are probably the commonest type of drug allergy. Reactions may be generalised, but frequently are worst in and around the external area of administration of the drug. The eyelids, lips and face are usually most affected. They are usually accompanied by itching. Oedema of the larynx is rare but may be fatal. They respond to adrenaline (epinephrine) (i.m. if urgent), ephedrine, Hj-receptor antihistamine and adrenal steroid.
2a. Nonurticarial rashes (types I, II, IV). These occur in great variety; frequently they are weeping exudative lesions. It is often difficult to be sure when a rash is due to a drug. Apart from stopping the drug, treatment is nonspecific; in severe cases an adrenal steroid should be used. Skin sensitisa-tion to antimicrobials may be very troublesome, especially amongst those who handle them (see Drugs and the Skin, Ch. 16, for more detail).
2b. Diseases of the lymphoid system. Infectious mononucleosis (and lymphoma, leukaemia) is associated with an increased incidence (> 40%) of
10 Assem E-S K 1992 In: Davies D M (ed) Textbook of adverse drug reactions. Oxford University Press, London.
characteristic maculopapular, sometimes purpuric, rash which is probably allergic, when an amino-penicillin (ampicillin, amoxycillin) is taken; patients may not be allergic to other penicillins. Erythromycin may cause a similar reaction.
3. Anaphylactic shock (type I) occurs with penicillin, anaesthetics (i.v.), iodine-containing radiocontrast media and a huge variety of other drugs. A severe fall in blood pressure occurs, with broncho-constriction, angioedema (including larynx) and sometimes death due to loss of fluid from the intravascular compartment. Anaphylactic shock usually occurs suddenly, in less than an hour after the drug, but within minutes if it has been given i.v.
Treatment is urgent, as follows:
• First, 500 micrograms of adrenaline (epinephrine) injection (0.5 ml of the 1 in 1000 solution) should be given i.m. to raise the blood pressure and to dilate the bronchi (vasoconstriction renders the s.c. route less effective). Up to 10% of patients may need a second injection 10-20 min later and subsequent injections may be given until the patient improves. Noradrenaline (norepinephrine) lacks any useful bronchodilator action ((3-effect) (see adrenaline, Chapter 23).
• If treatment is delayed and shock has developed, adrenaline 500 micrograms should be given i.v. by slow injection at a rate of 100 micrograms/min (1 ml/min of the Dilute 1 in
10 000 solution over 5 min) with continuous ECG monitoring, stopping when a response has been obtained. For greater control and safety, a further x 10 dilution in dextrose may be preferred (i.e. a solution of 1 in 100 000).
• Note that preventive self-management is feasible where susceptibility to anaphylaxis is known, e.g. in patients with allergy to bee- or wasp-stings. The patient is taught to administer adrenaline i.m. from a prefilled syringe (EpiPen Auto-injector, delivering adrenaline 300 micrograms per dose).
• The adrenaline should be accompanied by an Hj-receptor antihistamine [say chlorpheniramine (chlorphenamine) 10-20 mg by slow i.v. injection] and hydrocortisone (100-300 mg i.m. or i.v.). The adrenal steroid may act by reducing vascular permeability and by suppressing further response to the antigen-antibody reaction. Benefit from an adrenal steroid is not immediate; it is unlikely to begin for 30 minutes and takes hours to reach its maximum. • In severe anaphylaxis, hypotension is due to vasodilation and loss of circulating volume through leaky capillaries. Colloid is more effective at restoring blood volume than crystalloid and 1-21 of plasma substitute should be infused rapidly. Oxygen and artificial ventilation may be necessary. Advice on the management of anaphylactic shock may be altered from time to time; check the UK Resuscitation Council website (www.resus.org.uk) for current information.
Any hospital ward or other place where anaphylaxis may be anticipated should have all the drugs and equipment necessary to deal with it in one convenient kit, for when they are needed there is little time to think and none to run about from place to place (see also Pseudoallergic reactions, p. 146).
4a. Pulmonary reactions: asthma (type I). Aspirin and other nonsteroidal anti-inflammatory drugs may cause an asthmatic attack. Whether this is an allergic or pseudoallergic reaction or a mixture of the two is uncertain.
4b. Other types of pulmonary reaction (type III)
include syndromes resembling acute and chronic lung infections, pneumonitis, fibrosis and eosinophilia.
5. The serum-sickness syndrome (type III). This occurs about 1-3 weeks after administration. Treatment is by an adrenal steroid, and as above if there is urticaria.
6. Blood disorders11
6a. Thrombocytopenia (type II, but also pseudoallergic) may occur after exposure to any of a large
11 Where cells are being destroyed in the periphery and production is normal, transfusion is useless or nearly so, as the transfused cells will be destroyed, though in an emergency even a short cell life (platelets, erythrocytes) may tip the balance usefully. Where the bone marrow is depressed, transfusion is useful and the transfused cells will survive normally.
number of drugs, including: gold, quinine, quini-dine, rifampicin, heparin, thionamide derivatives, thiazide diuretics, sulphonamides, oestrogens, indo-methacin. Adrenal steroid may help.
6b. Granulocytopenia (type II, but also pseudoallergic) sometimes leading to agranulocytosis, is a very serious allergy which may occur with many drugs, e.g. clozapine, carbamazepine, carbimazole, chloramphenicol, sulphonamides (including diuretic and hypoglycaemic derivatives), colchicine, gold.
The value of precautionary leucocyte counts for drugs having special risk remains uncertain.12 Weekly counts may detect presymptomatic granulocytopenia from antithyroid drugs but onset can be sudden and an alternative view is to monitor only with drugs having special risk, e.g. clozapine. The chief clinical manifestation of agranulocytosis is sore throat or mouth ulcers and patients should be warned to report such events immediately and to stop taking the drug; but they should not be frightened into noncompliance with essential therapy. Treatment of the agranulocytosis involves both stopping the drug responsible and giving a bactericidal drug, e.g. a penicillin, to prevent or treat infection.
6c. Aplastic anaemia (type II, but not always allergic). Causal agents include chloramphenicol, sulphonamides and derivatives (diuretics, antidiabetics), gold, penicillamine, allopurinol, felbamate, phenothiazines and some insecticides, e.g. dicophane (DDT). In the case of chloramphenicol, bone marrow depression is a normal pharmacodynamic effect (type A reaction), although aplastic anaemia may also be due to idiosyncrasy or allergy (type B reaction).
Death occurs in about 50% of cases, and treatment is as for agranulocytosis, with, obviously, blood transfusion.
6d. Haemolysis of all kinds is included here for convenience. There are three principal categories:
• Allergy (type II) occurs with methyldopa, levodopa, penicillins, quinine, quinidine,
12 In contrast to the case of a drug causing bone marrow depression as a pharmacodynamic dose-related effect, when blood counts are part of the essential routine monitoring of therapy, e.g. cytotoxics.
Was this article helpful?
If you suffer with asthma, you will no doubt be familiar with the uncomfortable sensations as your bronchial tubes begin to narrow and your muscles around them start to tighten. A sticky mucus known as phlegm begins to produce and increase within your bronchial tubes and you begin to wheeze, cough and struggle to breathe.